Alert archive / Michigan / Special Marine Warnings in 2003

Special Marine Warning 21, NWS Grand Rapids, MI

May 10, 2003

NWS Grand Rapids, MI issued this special marine warning at May 10, 2003, 1:25 AM EDT. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2003, 1:25 AM EDT (05:25 UTC)
Expired
May 10, 2003, 2:30 AM EDT
In force
65 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special marine warning went out at May 9, 8:53 PM EDT, 4 hours 32 minutes earlier.

Area forecast discussion, May 9, 8:53 PM EDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
853 PM EDT FRI MAY 9 2003

...LOOKS LIKE LITTLE REAL THREAT FOR CONVECTION TONIGHT...

THE REAL QUESTION FOR TONIGHT IS WHAT TO DO WITH THE CONVECTION WE
HAVE IN OUR CURRENT FORECAST?  SINCE THE SOUNDING AROUND THE LOWER
GREAT LAKES...SFC OBS...SATELLITE IMAGES AND MODEL FORECAST ALL
AGREE THAT VERY DRY AIR WILL RULE THE NIGHT OVER SOUTHERN 1/2 OF
LOWER MICHIGAN (850 MB TO ABOVE 300 MB)...SEEMS THE RISK OF ANY
THUNDERSTORMS IS MINIMAL.

CURRENTLY(10/00Z) THERE IS AN OCCLUDED FRONT CROSSING EASTERN LAKE
MICHIGAN WITH A WARM FRONT FROM SOUTH BEND TO NORTH OF DAYTON OHIO
WITH A QUASI-COLD FRONT FROM THE TRIPLE POINT NEAR SOUTH BEND TO
NEAR IRK MO. THERE IS A WAVE ON THE FRONT BTW IRK/STL WHICH HAS AN
AREA OF THUNDERSTORMS ON IT.  THAT WAVE IS AN AREA OF MUCH HIGHER
850 MB DEW POINTS AND THAT DOES HEAD TOWARD LOWER MICHIGAN TOWARD
MORNING. ACTUALLY THE LATEST RUC BRINGS IT IN BETWEEN 06Z AND 09Z
SOUTH OF INTERSTATE 94. HOWEVER... THE LOW LEVEL JET (35 TO 45 KNOTS
NEAR STL BY 09Z) IS MORE AIMED AT IND THAN ANY PLACE IN MICHIGAN.
ALSO THE 850 LI INDEX RISES ABOVE 0C OVER MOST OF OUR CWA BY 03Z AS
THE REMAINS OF THAT OCCLUDED FRONT MOVE EAST ACROSS THE STATE.
AFTER 06Z WITH THAT NEXT WAVE ON THE FRONT HEADING NORTHEAST... THE
0 TO -2C 850 MB LI DOES NOSE INTO THE INTERSTATE 94 AREA.  SO... I
WILL UPDATE THE FORECAST TO PARTLY CLOUDY ACROSS THE CWA.  I WILL
ALSO HAVE A CHANCE OF THUNDERSTORMS LATE TONIGHT IN THE ROW OF
COUNTIES NEAR INTERSTATE 94.

THE THREAT FOR SEVERE THUNDERSTORMS OVERNIGHT IS MINIMAL.

ZONES BY 915 PM.

.GRR...NONE.

WDM
Hazardous weather outlook, May 9, 12:40 PM EDT, 12 hours 45 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1240 PM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE AREAS SOUTH
OF INTERSTATE 96 TODAY AND TONIGHT.  LARGE HAIL AND DAMAGING WINDS
ARE THE PRIMARY THREATS WITH THE STORMS.  THE MAIN TIME FRAME FOR
SEVERE THUNDERSTORMS TODAY IS LATE AFTERNOON AND EARLY EVENING. THE
ATMOSPHERE WILL BECOME UNSTABLE THIS AFTERNOON...AND THERE IS A
CHANCE THAT THUNDERSTORMS COULD FORM.  ANY STORMS THAT DO FORM THIS
AFTERNOON AND EVENING COULD BECOME SEVERE AND WILL TRACK NORTHEAST
AT 35 MPH.

A WARM FRONT WILL LIFT NORTH INTO THE REGION THIS AFTERNOON AND
BECOME STATIONARY.  THIS SYSTEM WILL BE THE MAIN FOCUSING MECHANISM
FOR THE STORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FOR SATURDAY AND SATURDAY NIGHT...A MODERATE RISK FOR SEVERE
THUNDERSTORMS EXISTS...ALONG AND SOUTH OF A LINE FROM MUSKEGON
TO GRAND RAPIDS TO LANSING.  THE REMAINDER OF THE REGION IS UNDER A
SLIGHT RISK.  A WIDESPREAD OUTBREAK OF SEVERE THUNDERSTORMS
FEATURING LARGE HAIL...DAMAGING WINDS IS EXPECTED. IN ADDITION...A
FEW TORNADOES ARE POSSIBLE...ESPECIALLY IN THE MODERATE RISK AREA.
THE MAIN TIMEFRAME FOR THE SEVERE WEATHER IS SATURDAY EVENING.
STORM MOVEMENT IS FORECASTED TO BE EAST AT 35 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.
SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR LATER SATURDAY
AFTERNOON THROUGH SATURDAY EVENING.

OSTUNO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 11:52 PM EDTSevere Thunderstorm WarningGRRJackson23 min
May 10, 12:13 AM EDTSevere Thunderstorm WarningGRRJackson47 min
May 10, 1:25 AM EDTSpecial Marine WarningGRR65 min
May 10, 1:25 AM EDTSpecial Marine WarningGRR65 min
May 10, 2:20 AM EDTSpecial Marine WarningGRR40 min
May 10, 4:37 AM EDTSevere Thunderstorm WarningGRRBarry, Eaton38 min

Nearby

Special Marine Warnings in Michigan, 2003Every special marine warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.